Title

Mania induced by tramadol-venlafaxine combination.

Document Type

Article

Publication Date

7-1-2019

Publication Title

J Opioid Manag

Abstract

A 49-year-old male with major depressive disorder well-managed with venlafaxine [serotonin and norepinephrine reuptake inhibitor (SNRI)] and no history of manic episodes developed his first manic episode following use of tramadol. Tramadol-induced mania has been described with selective serotonin reuptake inhibitors but not SNRIs. In addition, mania is not listed as a potential clinical side effect-further illustrating this relative rarity. Due to tramadol's SNRI activity, there is definitive risk for mood lability in individuals managed with tramadol and other serotonergic medications as seen in this patient. The authors findings suggest the need for greater risk consideration when prescribing tramadol with other related agents such as venlafaxine.

Medical Subject Headings

Analgesics, Opioid; Bipolar Disorder; Depressive Disorder, Major; Humans; Male; Middle Aged; Serotonin Uptake Inhibitors; Tramadol; Venlafaxine Hydrochloride

PubMed ID

31637686

Volume

15

Issue

4

First Page

342

Last Page

344

Share

COinS